Early AKI Usually Does Not Cause Symptoms
AKI causes few symptoms until kidney function is almost gone. At that stage, as fluid and waste products build up in the blood, a person with AKI can develop one or more of the following symptoms:
- Pain in the hips and ribs
- Loss of sensation in the hands and feet
- A metallic taste in the mouth
- Elevated blood pressure
- Little or no urine output
- Blood in the urine
- Excessive urine production at night
- Bloody stools
- Nausea or vomiting
- Decreased appetite
- Swelling, especially in the legs, ankles and feet
Until recently, doctors lacked solid data about the incidence of AKI. So researchers at the University of California-San Francisco (UCSF) used a national database to tally the number of U.S. hospital patients with AKI severe enough to require dialysis between 2000 and 2009.
During that time span, the number of men and women who developed this most dangerous form of AKI increased annually, from 63,000 in 2000 to 164,000 in 2009, rising by roughly 10 percent each year. Nearly one in four patients who requires dialysis to treat an AKI dies.
When the UCSF team took a closer look at the data, some clear trends emerged. People with AKI requiring dialysis tended to be older (average age 63) and were slightly more likely to be male. Also, African-Americans had a higher risk for severe AKI than members of other racial groups. However, increases in AKI affected all demographic groups.
The authors of this study, published online in the Journal of the American Society of Nephrology last December, offer several possible explanations for why AKI is becoming more common. For starters, our population is aging, and AKI becomes a greater risk as you grow older.
Not only are the number of cases of sepsis and acute heart failure rising, but hospitals are performing more medical procedures that appear to increase the risk for AKI, particularly cardiac catheterization (for diagnosing and treating heart disease) and mechanical ventilator use (for helping seriously ill patients breathe). Yet the UCSF researchers estimate that these influences account for only about one-third of AKIs.
Drug-induced Kidney Injury
Clear evidence shows that using certain medications may induce AKI, which researchers estimate contribute to about one in five cases. That includes some drugs administered primarily in hospitals, such as certain types of contrast dyes injected into patients undergoing angiography (a type of x-ray used to examine the arteries).
However, some common medications such as the pain reliever ibuprofen and other nonsteroidal anti-inflammatory drugs (NSAIDs) have been associated with AKI, too. A large study published in BMJ in January found that people who took NSAIDs during the same time they took two blood pressure–lowering drugsdiuretics plus either angiotensin converting enzyme (ACE) inhibitors or angiotensin receptor blockersincreased their AKI risk by 31 percent, particularly in the first 30 days.
The researchers didn't establish a direct cause-and-effect link between the drugs and AKI. But if you're taking both a diuretic and another blood pressure drug, be aware of the potential risks involved if you combine them with NSAIDs. Let your doctor know if you use NSAIDs; he or she may want to monitor your kidney health with blood tests.
Fortunately, AKI can often be cured when the underlying cause (such as an adverse reaction to drugs or infection) is diagnosed earlyespecially before dialysis is neededand treated, but it can take weeks or months for the kidneys to heal.
If you develop AKI, your doctor will give you medication to eliminate fluid and waste products from your blood and instruct you to eat a special diet. When severe cases require dialysis, treatment is usually only temporary. Even so, studies suggest that a bout with AKI increases the risk for developing chronic kidney disease later.
Source: Prepared by the Editors of The Johns Hopkins Medical Letter: Health After 50